Below are more entries discussing raised welts or skin hives:
Visit our pictures of skin rashes page for more information.
I am 29 yrs old and I am originally from Greece. I moved to Scotland 3 years ago and since then I have noticed that I have developed more spots on my face and neck and they are rather persistent.
The spots seem to be under the surface of the skin (I hope this makes sense!, they have no puss head but they are red and look angry. They are mainly along the hairline but also on my chin and neck.
I work in a warm office environment and I have noticed that when I get too warm my skin becomes red and I develop a rash, welts, or hives on my neck and the back of my ears.
I am not sure if this is relevant but about 5 yrs ago I got badly sun burnt on my chest area (from my shoulder blades to my cleavage) and I have developed tiny red spots on that area. I visited my dermatologist in Greece and she said I have developed red veins and she prescribed an anti-redness cream by Avene (Diroseal).
She also prescribed a mild acne treatment for my facial spots (Diacneal by Avene) along with a soap less gel. I have been using these products for 2 months now and although my face looks cleaner the spots are still there.
I have had hormone tests, a blood test for polycystic ovaries syndrome, thyroid etc but they all came negative. I had also taken a contraceptive pill (Dianette) but I came off it due to the side effects and I am unwilling to try another one.
I have got facial hair and I have a laser treatment once a month. In Greece I only needed a treatment once every 3 months, the treatment lasted 5 minutes and left no marks. Unfortunately, the salon I visit in Scotland must have an older technology laser machine as I need a treatment once a month that lasts approximately 20 mins and leaves spots on my face.
At first I thought that the laser treatment might be responsible for the spots but then again I do have spots on areas that I do not treat like my forehead or behind my ears.
I am really sorry for the long email. I am kind of desperate to find a reason why this is happening to my face. I had no spots when I was a teenager apart from a couple if any during my period. I have all sorts of products over the counter and prescription but nothing seems to be working....
Any help will be greatly appreciated.
This skin condition that you describe could be seborrheic dermatitis, which is dandruff. You could also have dermatographism, which is a form of urticaria where the skin gets red with pressure (raised welts). You could also have a skin condition called Rosacea. You could even have acne. The only real way to diagnose your skin condition would be to see your skin lesions. You may want a second opinion from you local dermatologist.
Prevent, control, and cure your hives or urticaria (including dermatographism or physical urticaria) NATURALLY - Click Here for more information.
Dr. Fisher.... I am a 53-year-old woman who has gone through menopause. While using estrogen patches, I began getting large areas of dermatitis...especially in the stomach, groin, and thigh area. I went to a Dermatologist..stopped taking the estrogen and I got better...though it took almost a year. Now I have another strange rash...it is on my thigh...about an inch from where the thigh meets the groin area....Only on the right leg...it itches all the time. It is strange because the skin is discolored (a dark purple) and when I scratch it, a ridge or welt forms..just like there is a parasite under the skin...am I crazy !!! In addition, I have several spots on the groin area that itch all the time. I have tried all kind of creams...no luck...my Family Practice Doc looked at it last week...but had no idea what it was....any thoughts? Thanks.
The best doctor to go to is a dermatologist. If the dermatologist is not sure of the diagnosis then he/she can do a biopsy and send to a pathologist to get results. Once the results are known, the treatment is easier. If a ridge forms after you scratch, you have a physical urticaria called dermatographism. Treatment of dermatographism is with oral prescription antihistamines like Allegra or Clarinex. Now, since I cannot see your skin, I cannot be sure of the diagnosis thus the need to see your dermatologist.
Is there any other treatment for dermatographism and the welts other than anti-histamines?
We could find no robust evidence for treatments other than antihistamines. However, an American guideline published in 2000 stated “Dermatographism is best managed by patient awareness not only concerning the relationship of hives or welts to scratching but also the need for prophylactic treatment with antihistamines.”
eMedicine, an American eTextbook has a chapter “Urticaria, Dermographism” which in the treatment section states:“Patients with simple dermographism are asymptomatic and require no therapy. Recognition of the problem, avoidance of precipitating physical stimuli, and the reduction of stress and anxiety are important factors in medical care. Also, scratching because of dry skin can be reduced with good skin care and emollients.
Antihistamines almost always provide good relief from symptoms (skin welts and itching). Low-sedating antihistamines are the drugs of choice. In some patients, several antihistamines or a combination of two may be required. Sedating antihistamines such as hydroxyzine can be helpful. Regular treatment may need to be continued for several months. Occasionally, surprisingly small quantities may help the patient achieve relief.
The addition of H2-receptor antagonists appears to result in little symptomatic benefit, although some studies have shown a further small reduction in the whealing or hives response. Physical urticarias are usually unresponsive to systemic corticosteroids. UV-B light therapy and oral psoralen plus UV-A light therapy have been tried; however, the improvement was short lived and was not associated with a reduction in whealing or hives.”
I have been experiencing intense itching for over a month now. It causes long welts or hives on my skin upon scratching. I have been researching and found a name for the disorder, "Dermatographism". I first noticed the severe itching upon return from a 3-week vacation in the Philippines. At first I attributed the cause of itching to perhaps dry skin and thought it will go away after a few days. It has persisted, after the first week I noticed welts or hives started appearing where I scratch. It had gotten worse, so I started taking Benadryl. I am 50 yrs old and have not had this welts problem before. What triggered this disorder? Besides just treating the symptoms, is there a cure? Thank you.
You have accurately described dermatographism in the history you have presented. Dermatographism is often part of urticaria, in that with its acute onset is frequently associated with some kind of immunologic reaction to an antigen, something that is ingested or inhaled, or taken IV, etc. Among the more common problems are recreational drugs, and then among foods would be shellfish and peanut derivative materials, but the list is extremely long. You need to go back and try to create a diary of all of the inhalants, ingestants and/or recreational drugs that you may have used in your recent trip. It may give you insight into the cause.
Since your lesions are extensive, I would urge you to see your family internist, allergist, or board certified dermatologist. They can help you begin define the causes of this event. The use of antihistamines will produce some improvement in the symptomatology, particularly the intense itching; but in your case I would urge you to see a physician so that that individual can help you titrate the drug appropriately to minimize side effects such as sedation and still keep you comfortable until the causative agents have been determined.
For months now I have been experiencing extremely itchy skin. Sometimes I itch all over with no sign of rash or hives! Other times I break out in hives or welts and itch even more intensely. I have tried four different allergy medications and have had blood work to rule out disease. Nothing is working for the itch or hives and my doctor is saying "its all in my head". I am not crazy, I really do itch and have welts! What is wrong with me? How can I control the itching and hives?
Pruritus can be maddening. If I understand it, you are approximately 22 years old and there is an extensive litany of diseases that can be associated with pruritus or itching. I would guess that you are in good health otherwise, and the most common cause of recurrent itching and welts with very few skin findings is dermatographism, which is pressure hives. You do not have to have large, swollen, red lesions or hives in order to have this entity. Usually non-sedating antihistamines taken on a regular basis can control the itching and skin welts. The extent of the blood work might come into question. I am sorry it is a difficult question to answer without a full physical exam and a review of the blood work that has been done. There are other tests that might be useful in trying to help you locate the principal cause of your welts.
Non-systemic causes of itching can be as simple as the soap you use to bathe with or the detergents and fabric softeners you may use on your clothing. It would be important for you to keep a diary of all of your daily events including things you eat and take, and maybe you and your physician can get a clue. I would urge you to see your Board certified dermatologist at your earliest convenience for a complete review.
Natural Cure for urticaria, welts, hives, or dermatograhism.
If you have dermatographism or know someone that does and would like to tell other suffers of dermographism your/their story, then please visit this page.
Visit our pictures of skin rashes page for more information.
Visit this: Pictures of Rashes Page